Michigan, 2003

Hail and Damaging Wind in Michigan, May 5, 2003

May 5, 2003 · NWS GRR · 5 events in 3 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
$90,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 5, 2:30 PM EST, 50 minutes earlier.

Area forecast discussion, May 5, 2:30 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT MON MAY 5 2003

STILL WAITING TO SEE IF CONVECTION FIRES IN THE DRY SLOT. IF IT
DOES...COULD SEE SVR WX DEVELOP RATHER QUICKLY GIVEN THAT THE
SURFACE WARM FRONT IS NOW ALONG THE I-96 CORRIDOR AND THE LIFTED
INDEX IS NOW -5 TO -8 SOUTH OF THE WARM FRONT. CURRENTLY THERE IS AN
AREA OF ENHANCED CUMULUS DEVELOPMENT ALONG A LAKE BREEZE FRONT THAT
RUNS FROM WHAT APPEARS TO BE THE TRIPLE POINT NEAR GRR... SW
TOWARD SBN. ON WATER VAPOR IMAGERY...A VORTICITY MAXIMA IS SEEN
MOVING NORTHEAST FROM THE MKE/CHICAGO AREA. THIS COULD ACT TO GET
CONVECTION GOING SOON SO WILL CONTINUE A CHC POP FOR SHWRS/TSTMS
THIS EVENING... THEN GO DRY LATER ON WITH LOSS OF SFC HEATING.

ON TUESDAY...ATMOSPHERE LOOKS TOO DRY TO SUPPORT ANY CONVECTION SO
WILL REMOVE CHC POPS. HOWEVER LOW LEVEL MOISTURE PROGS SUGGEST
FAIRLY EXTENSIVE STRATOCU LINGERING IN THE NRN THIRD OF THE CWFA SO
WILL GO MOSTLY CLOUDY THERE. THINKING PTLY TO MSTLY SUNNY IN THE
SOUTH. SHOULD BE A WARM DAY IN SRN SECTIONS WITH H8 TEMPS AROUND
10C. WILL GO NEAR FWC MOS IN THE LOW TO MID 70S SE SECTIONS...BUT
WEST WINDS OFF LK MI WILL KEEP WRN SECTIONS COOLER.

LATER PERIODS OF THE SHORT TERM LOOK PRETTY UNEVENTFUL WITH LOTS OF
DRY AIR AROUND. THERE ARE SOME WEAK SHORTWAVES PROGGED TO SLIDE
THROUGH THE FAST FLOW ALOFT BUT THE DRY AIR SHOULD PRECLUDE ANY
ORGANIZED PCPN EVENTS. CANNOT TOTALLY RULE OUT SOME ISOLATED
SHOWER/TSTM ACTIVITY...PARTICULARLY IN THE AFTERNOON AND
EVENING...BUT AT THIS POINT WILL LEAVE THAT MENTION OUT OF THE FCST.
THE SURFACE GRADIENT BECOMES QUITE WEAK AND MAY RESULT IN SOME
PATCHY FOG TUESDAY AND WEDNESDAY NIGHT...AND LAKE BREEZE DEVELOPMENT
ON WEDNESDAY. OTHERWISE SEASONAL SPRING WX EXPECTED WITH GENERALLY
PARTY CLOUDY CONDITIONS.

MEADE

EXTENDED FORECAST DISCUSSION...

NOT MANY CHANGES MADE TO THE GOING EXTENDED FORECAST AS MOST MODELS
ARE FAIRLY CLOSE AND HAVE BEEN FAIRLY CONSISTENT FOR THE LAST FEW
RUNS. IT STILL LOOKS LIKE THU SHOULD END UP STAYING DRY WITH HIGH
PRESSURE TO OUR NORTH AND A RIDGE EXTENDING SOUTH OVER THE STATE
INTO OH. THE RIDGE HOLDS A FRONT TO OUR SOUTH ON THU KEEPING PCPN
OUT OF THE AREA. THE 12Z GFS BRINGS PCPN OVER THE STATE THU
AFTERNOON AND EVENING...BUT IT IS THE ONLY SOLUTION THAT DOES
SO...SO WILL KEEP THU DRY. THE HIGH WEAKENS ENOUGH TO ALLOW THE
FRONT TO MOVE CLOSER TO THE STATE ON FRI. I WILL KEEP THE CHC OF
SHOWERS IN AND WILL ADD SOME THUNDER TO THE EXTREME SE CWA AS LI/S
FALL TO NEAR ZERO THERE. THE FRI SYSTEM SHOULD MOVE OUT OF THE AREA
FOR SAT...BRINGING DRY AND MILD CONDITIONS TO THE AREA ONCE AGAIN.

THE NEXT WEATHER MAKER FOR THE AREA IS A DECENT UPPER LOW OUT WEST
THAT BEGINS TO MOVE OVER THE AREA. WAA SHOWERS AND THUNDERSTORMS ARE
STILL POSSIBLE DURING THE DAY ON SUN AHEAD OF A FRONT. THIS AREA
MOVES NORTH AND EAST OF THE AREA ALLOWING A COLD FRONT TO MAKE ITS
WAY INTO THE STATE DURING THE DAY ON MON. WITH THE FRONTAL BOUNDARY
AROUND THE AREA...WILL GO WITH A CHC OF SHRA AND TSRA FOR NEXT MON.

NJJ

.GRR...NONE.
Hazardous weather outlook, May 5, 10:58 AM EST, 4 hours 22 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1158 AM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING IN
SOUTHWEST LOWER MICHIGAN... PARTICULARLY ALONG AND SOUTH OF
INTERSTATE 96. DAMAGING THUNDERSTORM WINDS OF 60 MPH OR GREATER AND
HAIL OF THREE QUARTER INCH IN DIAMETER OR GREATER ARE POSSIBLE.
ISOLATED TORNADOES CANNOT BE RULED OUT EITHER. THE BEST THREAT OF
SEVERE WEATHER WILL BE BETWEEN 2 PM AND 9 PM. INDIVIDUAL STORM
MOVEMENT WILL BE TO THE NORTHEAST AT AROUND 25 MPH.

A WARM FRONT WILL LIFT NORTH INTO SOUTHERN MICHIGAN THIS
AFTERNOON... REACHING NEAR INTERSTATE 96 BY 4 PM. PARTLY SUNNY SKIES
WILL DEVELOP SOUTH OF THIS FRONT...CREATING UNSTABLE CONDITIONS. AN
UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST MAY TRIGGER
THUNDERSTORM DEVELOPMENT...AND ANY STORMS THAT DO DEVELOP ALONG OR
SOUTH OF THE WARM FRONT WILL HAVE THE POTENTIAL OF BECOMING QUICKLY
SEVERE. SCATTERED THUNDERSTORMS WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TUESDAY
AFTERNOON AS LOW PRESSURE SLOWLY APPROACHES LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

MEADE

The radar

The Grand Rapids radar (KGRR), 81 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clinton

When
May 5, 3:20 PM EST
Where
Clinton County, De Witt
Measured
1 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
42.833, -84.550

One inch diameter hail was reported with a severe thunderstorm in De Witt.

Thunderstorm Wind, Calhoun

When
May 5, 4:07 PM EST
Where
Calhoun County, Marshall
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.267, -84.950

A 60 m.p.h. thunderstorm wind gust was reported in Marshall.

Hail, Clinton

When
May 5, 4:50 PM EST
Where
Clinton County, De Witt
Measured
0.88 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
42.833, -84.550

Seven eighths inch diameter hail was reported in De Witt.

Hail, Ingham

When
May 5, 5:10 PM EST to 5:25 PM EST
Where
Ingham County, Holt
Measured
0.75 in hail
Property damage
$25,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.650, -84.533

A report of three quarters inch hail was received in Holt. Three quarters inch hail was also reported in Williamston, where at one point hail also covered the ground.

Hail, Ingham

When
May 5, 5:35 PM EST to 5:50 PM EST
Where
Ingham County, Holt
Measured
1 in hail
Property damage
$50,000
Crop damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
42.650, -84.533

Large hail up to one inch in diameter was reported in Holt, where a few windshields were also shattered by the hail. Three quarters inch hail was reported two to four miles east of Williamston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356755, 5357039, 5357040, 5357041, 5357042.